FMES - Florida Educational Medical Services

Safe use of opioids in hospitals

Issue 77 - 2/7/2013

While opioid use is generally safe for most patients, opioid analgesics may be 
associated with adverse effects, the most serious effect being respiratory  depression, which is generally preceded by sedation.

Other common adverse effects associated with opioid therapy include dizziness, nausea, vomiting, constipation, sedation, delirium, hallucinations, falls, hypotension, and aspiration pneumonia.

Adverse events can occur with the use of any opioid; among these are fentanyl, hydrocodone, hydromorphone, methadone, morphine, oxycodone, and sufentanil. While there are numerous problems associated with opioid use, including underprescribing, overprescribing, tolerance, dependence, and drug abuse, this Alert will focus on the safe use of opioids that are prescribed and administered within the inpatient hospital setting. The Joint Commission recognizes that the emergency department presents unique challenges that should also be addressed by the hospital, but may not be directly addressed in this Alert. 

Opioid analgesics rank among the drugs most frequently associated with adverse drug events. The literature provides numerous studies of the adverse events associated with opioids. One study found that most adverse drug events were due to drug-drug interactions, most commonly involving opioids, benzodiazepines, or cardiac medications.

In addition, a British study of 3,695 inpatient adverse drug reactions found that 16 percent were attributable to opioids, making opioids one of the most frequently implicated drugs in adverse reactions.

The incidence of respiratory depression among post-operative patients is reported to average about 0.5 percent. Some of the causes for adverse events associated with opioid use are:

• Lack of knowledge about potency differences among opioids. 
• Improper prescribing and administration of multiple opioids and modalities of opioid administration (i.e., oral, parenteral and transdermal patches).
• Inadequate monitoring of patients on opioids.

Of the opioid-related adverse drug events – including deaths – that occurred in hospitals and were reported to The Joint Commission’s Sentinel Event database (2004-2011), 47 percent were wrong dose medication errors, 29 percent were related to improper monitoring of the patient, and 11 percent were related to other factors, including excessive dosing, medication interactions and adverse drug reactions.

These reports underscore the need for the judicious and safe prescribing and administration of opioids, and the need for appropriate monitoring of patients. When opioids are administered, the potential for opioid-induced respiratory depression should always be considered because:

• The risk may be greater with higher opioid doses
• The occurrence may actually be higher than reported
• There is a higher incidence observed in clinical trials
• Various patients are at higher risk (see below), including patients with sleep apnea, patients who are morbidly obese, who are very young, who are elderly, who are very ill, and who concurrently receive other drugs that are central nervous system and respiratory depressants (e.g., anxiolytics, sedatives).



References
1
Vila H Jr, Smith RA, Augustyniak MJ: The efficacy and 
safety of pain management before and after 
implementation of hospital-wide pain management 
standards: Is patient safety compromised by treatment 
based solely on numerical pain ratings? Anesthesia and 
Analgesia, 2005;101:474-80
2
Emergency department visits involving nonmedical use 
of selected prescription drugs – United States, 2004-
2008. Morbidity and Mortality Weekly Report 2010, 
59:705-709
3
Office of Applied Studies, Substance Abuse and Mental 
Health Services Administration. Substance abuse 
treatment admissions involving abuse of pain relievers: 
1998 and 2008
4
McPherson ML: Strategies for the management of 
opioid-induced adverse effects. Advanced Studies in 
Pharmacy, 2008;5(2):52-57
5
Jarzyna D, et al: American Society for Pain 
Management Nursing guidelines on monitoring for opioidinduced sedation and respiratory depression. Pain 
Management Nursing, 2011;12(3):118-145.e10 
6
Pasero C, M McCaffery: Pain assessment and 
pharmacologic management. Chapter 12 – Key Concepts 
in Analgesic Therapy, and Chapter 19 – Management of 
opioid-induced a

This e-mail was sent to you by:

FMES-Florida Medical Educational Services

PO BOX 700, BOSTWICK, FL. 32007-0700 386/325-5790

Visit Our Site

© 2009 FMES. All Rights Reserved.  |  Unsubscribe

Back to Listings